University of Massachusetts Medical School Faculty Publications

Title

Transdermal scopolamine and perioperative anisocoria in craniofacial surgery: a report of 3 patients

UMMS Affiliation

Department of Surgery, Division of Plastic and Reconstructive Surgery; Division of Plastic and Reconstructive Surgery

Date

3-2013

Document Type

Article

Medical Subject Headings

Dermatologic Surgical Procedures; Scopolamine Hydrobromide

Disciplines

Plastic Surgery | Surgery | Surgical Procedures, Operative

Abstract

Postoperative nausea and vomiting (PONV) is a common complaint after plastic and reconstructive surgery. Transdermal scopolamine is a commonly used agent for prevention of PONV. Anisocoria from transdermal scopolamine use is an adverse effect that has not been reported in the plastic surgery literature. We present a series of 3 craniofacial patients in which ipsilateral mydriasis occurred and spontaneously resolved after removal of the scopolamine patch. Given the various causes and potentially grave implications of unilateral mydriasis, we discourage the use of transdermal scopolamine in craniofacial surgery, and especially in orbital surgery. However, if transdermal scopolamine is decided to be used for PONV prophylaxis, we recommend educating the patient, the operating room staff, and the surgical team regarding this potential adverse effect and to avoid finger-to-eye contamination after patch manipulation.

Rights and Permissions

Citation: J Craniofac Surg. 2013 Mar;24(2):470-2. doi: 10.1097/SCS.0b013e318275ec4a. Link to article on publisher's site

Related Resources

Link to Article in PubMed

PubMed ID

23524718